Missouri, 2009

Flash Flooding and Hail in Missouri, May 8 to 9, 2009

May 8 to 9, 2009 · NWS MEG · 8 events in 2 counties and zones

A low pressure system moved northeast out of the Southern Plains May 8th into the early morning hours of May 9th, 2009. A MCS developed in association with the low and tracked across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system moved northeast out of the Southern Plains May 8th into the early morning hours of May 9th, 2009. A MCS developed in association with the low and tracked across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. Storms associated with the MCS produced large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:43 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 8, 8:43 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
943 AM CDT FRI MAY 8 2009

.DISCUSSION...

LARGE MCS IS APPROACHING THE NORTHERN PORTION OF THE FORECAST AREA
THIS MORNING. TORNADO WATCH NUMBER 267 IS NOW IN EFFECT FOR
ROUGHLY THE NORTHERN HALF OF THE FORECAST AREA. HAVE UPDATED
FORECAST TO INCLUDE TORNADO WATCH AND PUT MENTION OF POSSIBLE
SEVERE STORMS IN THE AREA UNDER THE WATCH. REMAINDER OF FORECAST
LOOKS FINE FOR NOW.

ARS

&&

.PREV DISCUSSION... /ISSUED 702 AM CDT FRI MAY 8 2009/

UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 425 AM CDT FRI MAY 8 2009/

DISCUSSION...
A WET WEEKEND APPEARS IN STORE THE MIDSOUTH AS THE FORECAST AREA
REMAINS IN CLOSE PROXIMITY TO STRONG WESTERLIES ALOFT AND A SURFACE
FRONT TO OUR NORTH... AND A HUMID UNSTABLE GULF AIRMASS TO THE
SOUTH.

THIS MORNING/S SAW A CLUSTER OF THUNDERSTORMS DROPPING
EAST/SOUTHEAST THROUGH MO...SOUTHERN IL AND WESTERN KY. ANOTHER
MCS WAS NOTED OVER CENTRAL KS. BOTH SYSTEMS WERE OCCURRING ALONG
THE PERIPHERY OF A BROAD...FLAT UPPER LEVEL RIDGE AND WERE FED BY
MOIST LOW LEVEL JETS. KTLX RADAR FROM CENTRAL OK SHOWED A 65KT
LOW LEVEL JET FEEDING INTO THE KS MCS. EXPECT SOME CONVECTIVELY
GENERATED BOUNDARIES TO ALREADY BE IN PLACE NORTH OF INTERSTATE 40
THIS AFTERNOON...SERVING AS A FOCUS FOR CONVECTION. WILL CARRY
HIGHEST POPS OVER THESE AREAS.

THE TREND THROUGH THE WEEKEND WILL BE A GRADUAL SUPPRESSION OF THE
SUBTROPICAL UPPER LEVEL RIDGE...A RESULT OF SHORTWAVE ENERGY...
SOME OF IT CONVECTIVELY ENHANCED...DIVING SOUTHEAST FROM THE
CENTRAL PLAINS. THE DIFFUSE SURFACE COLD FRONT THAT WAS OVER
SOUTHERN MO WILL DROP INTO THE MIDSOUTH LATE TONIGHT. ANY FLASH
FLOOD THREAT WILL LIKELY HOLD OFF UNTIL THIS MAIN FRONT DROPS INTO
THE MIDSOUTH. BY SATURDAY AFTERNOON... THE FRONT SHOULD DROP SOUTH
OF INTERSTATE 40...WITH BEST RAIN AND SEVERE THUNDERSTORM CHANCES
OVER EAST CENTRAL AR AND NORTH MS SATURDAY AFTERNOON.

SUNDAY AND MONDAY SHOULD SEE A COLD FRONT STALLING OUT SOUTH OF
THE FORECAST AREA...WITH COOLER AND MORE STABLE CONTINENTAL AIR
FILTERING INTO THE MIDSOUTH. THE MIDDLE PART OF THE WEEK WILL SEE
AN UPPER LEVEL RIDGE LIFT EAST FROM THE PLAINS INTO THE MS RIVER
VALLEY...WITH LOW LEVEL RETURN FLOW AND FEWER CLOUDS RESULTING IN
WARMER TEMPS TUESDAY AND WEDNESDAY. BOTH GFS AND ECMWF BRING A
COLD FRONT INTO THE MIDSOUTH THURSDAY AFTERNOON...WHICH WILL
REPRESENT THE NEXT APPRECIABLE RAIN CHANCE FOR THE MIDSOUTH.

PWB

AVIATION...
12Z TAFS

VFR CEILINGS EXPECTED TO CONTINUE TO FILL IN BETWEEN 12-14Z AS 850
MB LOW LEVEL JET CONTINUES TO TRANSPORT MOISTURE UP INTO THE LOWER
MISSISSIPPI VALLEY...PRODUCING MVFR CEILINGS THROUGH THE REMAINDER
OF THE 12Z TAF PERIOD. MESOSCALE CONVECTIVE SYSTEM OVER SOUTHWEST
MISSOURI EXPECTED TO DIVE SOUTHEAST INTO THE LOWER
MISSISSIPPI/TENNESSEE VALLEY TODAY PRODUCING SHOWERS AND
THUNDERSTORMS AT TAF SITES...ESPECIALLY JBR/MKL...AND MEM. TRIED
TO TIME BEST PROBABILITIES FOR THUNDERSTORMS WITH JBR BETWEEN
15-17Z...AND MEM/MKL BETWEEN 16-18Z. ADDITIONAL THUNDERSTORMS
EXPECTED LATER TONIGHT AS COLD FRONT DROPS SOUTH ACROSS TAF SITES.
WINDS WILL REMAIN PREDOMINANTLY FROM THE SOUTH AROUND 12-14KTS AND
VEERING NORTHWEST LATE TONIGHT AT JBR.

CJC

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  66  72  56 /  40  60  60  50
MKL  85  64  70  56 /  70  60  60  40
JBR  81  62  69  55 /  70  70  50  40
TUP  89  67  80  60 /  30  40  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 7:35 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
835 AM CDT FRI MAY 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
835 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL
ALSO BE POSSIBLE.

A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE
INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY REACH
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL SEE A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY
SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH
TODAY AND TONIGHT.

In the hours before

Special weather statement, May 8, 9:29 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT FRI MAY 8 2009

ARZ008-009-017-018-026-027-081600-
CRAIGHEAD AR-POINSETT AR-CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
1029 AM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 3 MILES WEST OF BIGGERS TO 4 MILES SOUTH OF STRAWBERRY
AT 1029 AM CDT...MOVING SOUTHEAST AT 40 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CLAY...CRAIGHEAD...GREENE...LAWRENCE...POINSETT AND
RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...BONO...
BROOKLAND...CROWLEYS RIDGE STATE PARK...HOXIE...JONESBORO...LAKE
CHARLES STATE PARK...LAKE FRIERSON STATE PARK...PARAGOULD...
POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 8, 9:47 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
05/08/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
            A HOUSE. NO INJURIES REPORTED AT THIS TIME.

&&

JAB
Special weather statement, May 8, 9:57 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT FRI MAY 8 2009

ARZ009-017-018-026-028-MOZ113-115-081630-
CRAIGHEAD AR-MISSISSIPPI AR-CLAY AR-GREENE AR-LAWRENCE AR-DUNKLIN MO-
PEMISCOT MO-
1057 AM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS GREATER THAN 40 MPH
WAS LOCATED FROM 3 MILES NORTHEAST OF CHALK BLUFF NATURAL AREA TO 11
MILES WEST OF BONO AT 1056 AM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY...CRAIGHEAD...DUNKLIN...GREENE...LAWRENCE...
MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BONO...
BROOKLAND...CAMPBELL...CHALK BLUFF NATURAL AREA...CROWLEYS RIDGE
STATE PARK...KENNETT...LAKE FRIERSON STATE PARK...LEACHVILLE...
MALDEN...MANILA...MARMADUKE...MONETTE...PARAGOULD...PIGGOTT...RECTOR
AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The radar

The Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
May 8, 10:30 AM CST
Where
Dunklin County, White Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.330, -90.030

Winds were estimated at 60 mph in White Oak.

Thunderstorm Wind, Pemiscot

When
May 8, 10:37 AM CST
Where
Pemiscot County, 0.75 mi W of Bragg City
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.270, -89.913

Winds were estimated at 60 mph in Bragg City.

Hail, Dunklin

When
May 8, 3:20 PM CST to 3:25 PM CST
Where
Dunklin County, 0.49 mi W of Arbyrd
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.051, -90.239

Flash Flood, Dunklin

When
May 8, 11:06 PM CST to May 9, 12:06 AM CST
Where
Dunklin County, 6 mi SW of Kennett to 3.18 mi NNE of Octa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.169, -90.146

Heavy rain produced flash flooding southwest of Kennett. Many roads were impassable due to flood waters.

Thunderstorm Wind, Dunklin

When
May 8, 11:06 PM CST
Where
Dunklin County, 1.29 mi WSW of Octa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.172, -90.141

Winds were estimated at 70 mph 6 miles southwest of Kennett.

Hail, Dunklin

When
May 8, 11:07 PM CST to 11:12 PM CST
Where
Dunklin County, 2.28 mi SSE of Kennett
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.200, -90.052

Thunderstorm Wind, Pemiscot

When
May 8, 11:17 PM CST to 11:22 PM CST
Where
Pemiscot County, Wardell to 1.32 mi S of Wardell
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.370, -89.820

Straight line winds blew a large grain bin onto a roadway.

Flash Flood, Pemiscot

When
May 9, 12:31 AM CST to 6:00 AM CST
Where
Pemiscot County, 5 mi W of Hayti to 1.21 mi NW of Caruthersville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.230, -89.840

Heavy rain caused flash flooding to occur over portions of Pemiscot County. Highway C near Deering was impassable due to flood water. One car went off the road due to flooding. In addition, some streets and secondary roads were flooded in and around Caruthersville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173055, 173056, 173074, 173075, 173076, 173078, 173079, 173083.